Migraine headaches are painful. They can also cause nausea, vomiting, sensitivity to light and a throbbing headache. Migraine sufferers often rely on several types of treatment for relief. Over-the-counter and prescription medications are some of the most popular treatments.
However, too much of a good thing can be a bad thing. People who take pain medications too often can actually aggravate and exacerbate headaches. Frequent pain medication use can cause medication-associated headaches (MOH). MOH is also known as a rebound headache. Eventually, these individuals may develop chronic migraines.
Migraine headaches affect about 13 percent of people in the United States, or about 37 million people. Worldwide, headaches affect 1-2 percent of a trusted source of the global population.
While the exact cause of MOH is not yet fully understood, researchers have identified a general pattern that leads to symptoms. People with migraine headaches take medication to relieve migraine symptoms. As the headaches return, they take more medication. Over time, the medications stop being helpful and start being harmful. For some unknown reason, your body then turns on the medication. The more medication you take, the more headaches you get. The more headaches you have, the more medications you take. You may soon develop chronic migraine headaches because of your medication.
Doctors often prescribe one or more of these pain medications to treat migraines:
Your doctor will take into account both your physical symptoms and the medications you are taking. Your doctor will try to rule out any other conditions that may be causing your symptoms, and will probably check for infections or neurological disorders first. Be honest with your doctor about your medication use. If you underestimate how much medication you are taking, you may delay a diagnosis. This can make your condition worse and possibly make treatment more difficult. Diagnosing MOH is difficult. Many health professionals and doctors are unfamiliar with the condition. This means they are often unable to diagnose it in patients with frequent headaches and migraines.
The best way to treat chronic migraines caused by overuse of medications is to stop taking them. Reduce the use of these medications and you may be able to slow the progression of frequent headaches and prevent chronic migraines. This can be a difficult treatment. You may not be able to take any pain medications for several weeks while your body goes through a "detox".
However, the results are rewarding. Migraine sufferers have had great success stopping medication overuse and headaches. In fact, a Danish study found that migraine sufferers experienced a 67 percent reduction in headache frequency over two months without drugs. For those who frequently use opioids or prescription painkillers, your doctor may ask you to visit the hospital while you work through detox. Stopping addiction to these drugs can cause additional problems that require medical supervision. You may be able to start using pain medications again after completing treatment. This will depend on how severe your migraines are and how often they occur. Talk to your doctor about these medications and how you can use them safely.
Some doctors prefer to ease a patient's transition from overuse by prescribing additional medications. These medications are often designed to prevent migraine headaches and the need for pain relief medications. If you can prevent headaches, you may be able to reduce your dependence on medication.
If you are experiencing more headaches than usual, talk to your doctor about using pain medication. People who take pain medications more than twice a week are at risk for developing MOH.
To prepare for your appointment, start a headache journal. Write down when you experience the headache, what medications you take, how much medication you take, and if the headache returns. If you take more medication when your headache returns, write down this information as well. Your doctor can use this information to identify possible triggers for your headache.